Alabama, 2003

Damaging Wind in Alabama, August 16, 2003

August 16, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 16, 1:30 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT SAT AUG 16 2003

.SHORT TERM...UPPER IMPULSE CONTINUES TO DIVE SOUTHWARD ALONG THE
EASTERN PERIPHERY OF A LARGE UPPER RIDGE TO OUR NORTHWEST.  THIS
HAS RESULTED IN THE DEVELOPMENT OF A LINE OF SCATTERED TO NUMEROUS
THUNDERSTORMS OVER CENTRAL PORTIONS OF ALABAMA THIS AFTERNOON...
DROPPING SOUTH. WILL MAINTAIN THE SCATTERED POPS FOR EASTERN AND
COASTAL SECTIONS TONIGHT AS THIS AFTERNOONS CONVECTION TRACKS TOWARD
THE COAST...AND MODELS STILL SHOW THE IMPULSE DIVING SOUTH INTO
SOUTHEAST ALABAMA AREA BY AROUND 12Z SUNDAY.  STILL THINK TONIGHTS
ACTIVITY COULD LEAVE US STABLE AND MOSTLY CLOUDY STARTING OUT ON
SUNDAY...BUT A WEAK SURFACE TROUGH STALLED OVER THE AREA DURING
DAYTIME HEATING...AND LINGERING EFFECTS OF AFOREMENTIONED UPPER
IMPULSE OVER FLORIDA PANHANDLE...WILL WARRANT STAYING WITH THE
CURRENT 40% COVERAGE ON SUNDAY.  WILL CONTINUE THE TREND OF
SCATTERED MAINLY AFTERNOON CONVECTION THROUGH TUESDAY.  GUIDANCE
TEMPS ARE CLOSE AND LOOK REASONABLE...AND WONT STRAY FAR FROM
CURRENT NUMBERS.

.EXTENDED...GFS/MRF SHOWS ONLY MINOR CHANGES INTO THE LATTER PART
OF NEXT WEEK.  AGREE WITH PREVIOUS DISCUSSION IN NEED TO INTRODUCE
AT LEAST SCATTERED POPS EACH DAY THROUGH THE EXTENDED...ADJUSTED
POPS UP TO LOW END CHANCE...ACCORDINGLY.   OTHERWISE...NO CHANGES
TO EXTENDED.

CONTINUES TO SHOW THE SURFACE TROUGH OVER THE AREA TUESDAY AND INTO
WEDNESDAY WHILE CONTINUED IMPULSES RIDE DOWN FROM THE NORTH AS AN
UPPER TROF REMAINS ANCHORED OVER THE NE. SUSPECT WILL NEED AT LEAST
SCATTERED POPS EACH DAY THRU THE EXTENDED...BUT WILL LET DAYTIME FINE
TUNE THAT LATER TODAY.

.MARINE...TONIGHT INTO THE UPCOMING WEEK...A WEAK SURFACE TROUGH
WILL SETTLE OVER...OR JUST NORTH OF THE COASTAL AREA...BRINGING
GENERALLY LIGHT WESTERLY TO SOUTHWESTERLY WINDS TO THE MARINE
AREA.  EXPECT SEAS TO REMAIN 2 FEET OR LESS...EXCEPT IN
VICINITY OF ANY SHOWER OR THUNDERSTORM ACTIVITY...INTO THE
UPCOMING WEEK.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     75 91 75 92 / 30 40 20 40
PENSACOLA  76 90 76 93 / 30 40 20 40
DESTIN     77 89 78 90 / 30 40 20 40
EVERGREEN  72 91 72 92 / 30 40 20 40
WAYNESBORO 73 93 73 93 / 20 40 20 40
CAMDEN     72 91 72 93 / 20 40 20 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

12/SHEPHERD
Hazardous weather outlook, Aug 16, 4:30 AM CST, 9 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON...WITH
A FEW STORMS POSSIBLY BECOMING STRONG...AND CONTAIN WINDS GUSTING TO
45 MPH...ALONG WITH LOCALLY HEAVY RAINS AND POSSIBLE SMALL HAIL.
NO WIDESPREAD SEVERE OR HAZARDOUS WEATHER IS EXPECTED THROUGH
TONIGHT...THOUGH.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)

NO WIDESPREAD SEVERE OR HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS IS NOT EXPECTED
THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 16, 1:54 PM CST, 11 minutes before
ALZ064-162030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
254 PM CDT SAT AUG 16 2003

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SILVERHILL...MOVING NORTHWEST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CLAY CITY...LOXLEY...MALBIS...DAPHNE AND MONTROSE THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN
COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE
AREAS.

The radar

The Mobile radar (KMOB), 56 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
August 16, 2:05 PM CST to 2:07 PM CST
Where
Baldwin County, Summerdale
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
30.483, -87.700

High winds from a thunderstorm blew down trees and power lines near Summerdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369479.